Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Denver/Boulder, CO

August 4, 2004Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 4, 2004, 4:49 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 4:49 PM MDT (22:49 UTC)
Expired
Aug 4, 2004, 7:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 042251
FFWBOU
COC035-050145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
449 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF CASTLE ROCK

* UNTIL 745 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER CASTLE PINES...OR ABOUT 4 MILES NORTH OF
  CASTLE ROCK.  THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY
  STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...PARKER...SURREY
RIDGE AND THE PINERY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

SPOTTERS AND RAIN GAUGES NORTH OF CASTLE ROCK HAVE RECIEVED OVER AN 
INCH OF RAIN IN THE LAST 30 MINUTES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3957 10481 3942 10499 3927 10466 3957 10467

$$

GIMMESTAD
3 follow-up statements
000 
WGUS75 KBOU 042345
FFSBOU
COC035-050145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT WED AUG 4 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN DOUGLAS 
COUNTY INCLUDING THE CITY OF CASTLE ROCK UNTIL 745 PM MDT.

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WITH VERY HEAVY RAIN 10 MILES SOUTHEAST OF 
FRANKTOWN...OR ABOUT 15 MILES SOUTHEAST OF CASTLE ROCK. THE STORM 
WAS MOVING SOUTHEAST AT 15 MPH. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...PARKER...SURREY
RIDGE AND THE PINERY.

WHILE HEAVY RAIN WAS ENDING IN THE WARNING AREA...SERIOUS RUNOFF 
WILL CONTINUE FOR ANOTHER HOUR OR TWO. WATER LEVELS WILL CONTINUE TO 
INCREASE ON THE LARGER CREEK BEDS AND STREAMS.

THIS THUNDERSTORM PRODUCED OVER AN INCH OF RAIN IN THE AREA FROM 
CASTLE PINES TO FRANKTOWN BETWEEN 4 AND 5 PM. EXTENSIVE STREET 
FLOODING WAS REPORTED IN THE CASTLE ROCK AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3957 10481 3942 10499 3927 10466 3957 10467

$$

GIMMESTAD
000 
WGUS75 KBOU 050036
FFSBOU
COC035-050145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
635 PM MDT WED AUG 4 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN DOUGLAS 
COUNTY INCLUDING THE CITY OF CASTLE ROCK UNTIL 745 PM MDT.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY 
HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...PARKER...SURREY 
RIDGE AND THE PINERY.

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH PRODUCED THE FLOODING HAD MOVED OUT OF 
THE AREA. RUNOFF IS SUBSIDING ON SMALL DRAINAGES...BUT WILL CONTINUE 
ON LARGER STREAMS FOR AT LEAST ANOTHER HOUR.

THE WATER LEVEL ON CHERRY CREEK AT FRANKTOWN ROSE QUICKLY FROM 2.3 
FEET TO 6.2 FEET AT 545 PM. THE FLOOD STAGE AT THAT LOCATION IS 9.5 
FEET. FLOODING OF LOWLAND AREAS ALONG CHERRY CREEK IN NORTHEASTERN 
DOUGLAS COUNTY MAY BE EXPECTED OVER THE NEXT SEVERAL HOURS. 

THIS THUNDERSTORM PRODUCED OVER AN INCH OF RAIN IN THE AREA FROM 
CASTLE PINES TO FRANKTOWN BETWEEN 4 AND 5 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3957 10481 3942 10499 3927 10466 3957 10467

$$

GIMMESTAD
000 
WGUS75 KBOU 050147
FFSBOU
COC035-050215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
745 PM MDT WED AUG 4 2004

THE FLASH FLOOD WARNING FOR NORTHEASTERN DOUGLAS COUNTY HAS EXPIRED.

THE WATER LEVEL ON CHERRY CREEK AT FRANKTOWN WAS AT 7.7 FEET AT 715 
PM. THE FLOOD STAGE AT THAT LOCATION IS 9.5 FEET. SOME ADDITIONAL 
RISE IS POSSIBLE...BUT THE CREEK IS EXPECTED TO REMAIN BELOW FLOOD 
STAGE. 

CHERRY CREEK WAS REPORTED TO BE RUNNING HIGH BUT WITHIN ITS BANKS AT 
CASTLEWOOD CANYON STATE PARK. WATER MAY SPREAD INTO LOW LYING AREAS 
ALONG THE BANKS OF CHERRY CREEK IN NORTHEASTERN DOUGLAS COUNTY THIS 
EVENING.

FOR YOUR SAFETY...STAY OUT OF FLOODED AREAS.

LAT...LON 3957 10481 3942 10499 3927 10466 3957 10467

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:00 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED AUG 4 2004

.SHORT TERM DISCUSSION...ISOLATED CONVECTION FIRING ACROSS MOUNTAINS
AND FOOTHILLS...BUT NOT SHOWING MUCH PROGRESS EASTWARD.  PLATTEVILLE
PROFILER INDICATING STEERING WINDS ABOUT 10 KTS SO STORMS WERE SLOW
MOVING.  AIRMASS STILL A BIT CAPPED ACROSS PLAINS AS ACARS SOUNDING
SHOWING WEAKENING CAP AROUND 500 MB. LATEST LAPS ANALYSIS ALSO
SHOWING SOME CIN AS WELL.  CONTINUED DAYTIME HEATING AND APPROACHING
UPPER LEVEL JET SHOULD AID IN DISSOLVING THE CAP.  LAPS SHOWING
CAPES REACHING 2500 J/KG SO STORMS SHOULD BE ABLE TO SUSTAIN
THEMSELVES AS THEY MOVE ACROSS THE PLAINS. SOUTHEAST SURFACE WINDS
FORECAST TO INCREASE DURING THE EVENING WHICH SHOULD AID IN
IMPROVING SHEAR PROFILE.  SO...POTENTIAL STILL EXISTS FOR A FEW
STORMS BECOMING SEVERE...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE
WHERE THE HIGHER DEWPOINTS RESIDE.  LARGE HAIL MAIN TO BE THE MAIN
THREAT...BUT WILL NEED TO WATCH FOR HEAVY RAIN THREAT...AS
PRECIPITABLE WATER VALUES NEARING AN INCH. MODELS SUGGEST
PRECIPITATION TO LINGER PAST MIDNIGHT...WITH SOME WEAK LIFT OVER
AREA.  WILL MAINTAIN A FEW SHOWERS ACROSS MOUNTAINS BUT KEEP PLAINS
DRY. BOUNDARY LAYER WIND AND HUMIDITY FIELDS SHOW POTENTIAL FOR
STRATUS REDEVELOPMENT AS WELL AS SOME FOG...ESPECIALLY FAR EASTERN
ZONES.  ON THURSDAY...MODELS SHOW GOOD MOISTURE INCREASE BY
AFTERNOON WITH  PRECIPITABLE WATER VALUES AROUND 1.25 INCHES.
FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1500 J/KG DURING THE
AFTERNOON.  MODELS CONTINUE TO SHOW WEAK WAVE MOVING ACROSS
AREA...THOUGH DIFFICUT TO FIND VIA UPSTREAM DATA.  NOSE OF UPPER
LEVEL JET PROGGED TO SLIDE ACROSS WYOMING...SHOULD BE SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT.  WILL MAINTAIN SCATTERED POPS...THOUGH MAY
NEED TO BE INCREASED IF WAVE APPEARS.  TEMPERATURES WILL BE COOLER
DUE TO INCREASED CLOUD COVER...CURRENT FORECAST GRIDS SEEM
REASONABLE.

.LONG TERM DISCUSSION...SOUTHWESTERN U.S. UPPER LEVEL RIDGE WILL BE
DOMINATING COLORADO WEATHER FOR THE NEXT WEEK.  INITIALLY...THE
RIDGE AXIS WILL BE OVER NEW MEXICO AND WESTERN/CENTRAL COLORADO...
ALLOWING SOME SUBTROPICAL MOISTURE AT MID LEVELS TO ROTATE ACROSS
THE STATE.  AT THE SAME TIME...THURSDAY EVENING SHOULD FEATURE LOW
LEVEL MOISTURE MOVING ACROSS THE EASTERN PLAINS.  THE GFS AND ETA
ALSO HINT AT A SHORT WAVE ROTATING OVER THE TOP OF THE RIDGE
THURSDAY EVENING.  BY FRIDAY...THE RIDGE AXIS BEGINS A GRADUAL
RETROGRESSION.  MID-LEVEL MOISTURE TRAPPED UNDER THE RIDGE WILL
PROBABLY DRIVE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS.  OVER
THE REST OF THE WEEKEND...THE RIDGE AXIS SETS UP OVER ARIZONA WITH
NORTHWESTERLY FLOW CONTINUING OVER COLORADO.  ANOTHER COLD FRONT
WILL MOVE INTO THE AREA SUNDAY WITH A REINFORCEMENT OF COOLER AIR ON
MONDAY.  THE UPSLOPE CONTINUING BEHIND THE FRONT SHOULD BE ENOUGH TO
DRIVE ADDITIONAL ROUNDS OF AFTERNOON AND EVENING SHOWERS.  THE
RETROGRESSION OF THE UPPER RIDGE SHOULD CUTOFF MOST OF THE
SUBTROPICAL/MONSOONAL MOISTURE OVER THE STATE.  BUT...REMAINING
UNDER THE NORTHWESTERLY FLOW ALOFT WILL LEAVE COLORADO OPEN TO
SHOWERS MOVING OFF OF THE MOUNTAINS.  STRENGTH OF SHOWERS AND
AMOUNTS OF RAINFALL WILL DEPEND ON THE AMOUNTS OF MOISTURE ADVECTING
INTO EASTERN COLORADO FROM THE PLAINS.  THE END RESULT IS GOING TO
BE 20-40 PERCENT CHANCES OF POPS EACH AFTERNOON AND EVENING.  EXCEPT
FOR TEMPERATURES APPROACHING THE 90 DEGREE MARK ON FRIDAY AND
SATURDAY...AFTERNOON HIGHS SHOULD BE AROUND...OR SLIGHTLY COOLER
THAN NORMAL.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Aug 4, 11:06 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT WED AUG 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT WED AUG 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER
TERRAIN THIS AFTERNOON...SPREADING ACROSS THE PLAINS LATER THIS
AFTERNOON AND EVENING.  LOW LEVEL MOISTURE IS LIMITED ACROSS THE
MOUNTAINS...AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREAT.

ACROSS THE PLAINS...LOW LEVEL MOISTURE HAS INCREASED.  THERE IS A
THREAT OF SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE.
LARGE HAIL AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED STORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING THROUGH NEXT TUESDAY...BUT THE THREAT OF ANY SEVERE WEATHER
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS OF COLORADO
AFTER 4 PM TODAY.

D-L/KDRBY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:25 PM MDTSevere Thunderstorm WarningBOUDouglas50 min
Aug 4, 5:07 PM MDTTornado WarningBOULogan38 min
Aug 4, 5:09 PM MDTSevere Thunderstorm WarningBOULincoln51 min
Aug 4, 5:11 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert64 min
Aug 4, 5:56 PM MDTSevere Thunderstorm WarningBOULogan49 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.